Medical Q&As

Antidepressants and sweating?

I have been depressed for some time and my doctor recently prescribed an antidepressant for me. I have been taking it for the past three weeks and do not feel any better. I am also sweating more than usual. I don't really like tablets and wonder is this tablet really agreeing with me. Should I keep taking it or should I stop?

If you are unhappy with your current treatment you should go back to your GP and discuss the matter with him. Don’t just stop your tablets. Antidepressants take time to work and it is not unusual to have to take the medication for several weeks before you feel any improvement in your symptoms. Since you have been taking the medication for three weeks only it would be premature to make a judgement about the effectiveness of your current medication. With regard to the sweating this can happen with antidepressants but the usual experience is that it becomes less of a problem over time. If the sweating is excessive you can discuss with your doctor the possibility of changing to another drug. However, many people who experience sweating with an antidepressant are not too troubled with this effect especially when they begin to experience a significant improvement in mood.